Illinois, 2009Flooding in Illinois, April 1 to 5, 2009
April 1 to 5, 2009 · NWS DVN · 2 events in 2 counties and zones
Heavy rains on March 24th resulted in the Rock River at Joslin and Moline going above their respective moderate flood stage levels during the last week of March. They were still in moderate flooding at the beginning of April.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rains on March 24th resulted in the Rock River at Joslin and Moline going above their respective moderate flood stage levels during the last week of March. They were still in moderate flooding at the beginning of April. The stage at Joslin fell below its 14 foot moderate flood stage level around midday on April 5. The stage at Moline fell below its 13 foot moderate flood stage level around midday on April 4.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 31, 1:59 PM CST, 10 hours 1 minute earlier.
Area forecast discussion, Mar 31, 1:59 PM CST, 10 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
259 PM CDT TUE MAR 31 2009
.SYNOPSIS...
LATEST ANALYSIS WAS INDICATING NEAR VERTICALLY STACKED CYCLONE OVER
THE NW IA/MN/SD TRI-STATE REGION...WITH IT/S ASSOCIATED DRY SLOT
SWIRLING OUT AHEAD OF IT UP THE MS RVR VALLEY. THE AFTERNOON VIS
SATELLITE LOOP WAS PAINTING THE PICTURE OF A CLASSIC COMA CLOUD
COVER SIGNATURE ASSOCIATED WITH THIS SYNOPTICALLY DOMINATING FEATURE.
&&
.SHORT TERM...TONIGHT AND WEDNESDAY...
LATEST SUITE OF SHORT RANGE MODELS IN GOOD AGREEMENT OF SLOW-ROLLING
THE CYCLONE NORTHEASTWARD TO ACRS FAR NORTHWEST WI BY 12Z WED. IN
THE PROCESS...UPSTREAM WRAP AROUND STRATUS/STRATACU DECK WILL ENGULF
MOST OF THE DVN CWA THIS EVENING AND LAST WELL OVERNIGHT. AS FOR
WRAP AROUND PRECIP...EXTRAPOLATING THE ONGOING SNOW SHOWERS UNDER
THE CENTER OF COLD-CORE LOW...ONLY THE FAR NORTHWEST QUARTER TO
THIRD OF THE DVN CWA AT MOST MAY GET CLIPPED BY SCTRD SNOW SHOWERS
OR FLURRIES AFTER MID EVENING. BOUNDARY LAYER MAY STILL BE TOO WARM
FOR ALL SNOW AT ONSET WITH A RAIN/SNOW MIX EXPECTED UNTIL TOWARD
04-05Z WITH CONTINUED TOP-DOWN AND EVAPO-COOLING. BRUNT OF COOL
INFLUX FROM THE SOUTHWEST WRAPPING IN AROUND DEPARTING CYCLONE.
EXPECT WIDESPREAD LOWS IN THE LOWER 30S...WITH A FEW LOCALS BOTH
MILDER AND COOLER RANGING FROM THE UPPER 20S TO MID 30S.
ON WED...WITH A CLEAR OUT FOR SOME INSOLATION FROM SOUTH-TO-NORTH
AND DECENT MIXING...EXPECT LATE AFTERNOON HIGHS REACHING THE LOW TO
MID 50S ALMOST CWA-WIDE. THE FAR NORTH MAY REMAIN IN THE 40S.
..12..
.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY...
...SEASONABLY COOL AND UNSETTLED WITH EPISODES OF COLD RAIN AND
POSSIBLY SOME WET SNOW LATE AT NIGHT AND EARLY MORNING HOURS...
MODEL INITIALIZATION AVERAGE WITH VERIFICATION SUPPORTING BLEND OF
GFS AND HI-RES ECMWF WITH FORCING AND KINEMATIC FIELDS SUPPLEMENTED
INTO DAY 3 WITH 80 KM NAM-WRF. TYPICAL SPRING PATTERN AS OCCLUDING
AND CLOSED SYSTEM DOMINATE IN ZONAL FLOW WITH TRENDS OF SLOWER AS
NH JET CONTINUES TO DECELERATE WITH SPRINGTIME INCREASE HEATING.
WEDNESDAY NIGHT AND THURSDAY...UPPED POPS 10 TO 20 PERCENT WITH
LIKELY TO HIGH CHANCE ALL BUT FAR NW SECTIONS. AMOUNTS LIGHT TO
LOCALLY MODERATE WITH OTM-DVN AXIS POSSIBLY SEEING AOA .25 INCHES TO
NEAR .5 TOWARD DAYBREAK INTO LATE MORNING ALONG 925-850 MB WITH
INCREASED FRONTOGENETIC FORCING PER WARM ADVECTION WING TOOL (WAWT).
ISOLATED RUMBLES OF THUNDER NOT OUT OF QUESTION IN TD/S ARE WELL INTO
UPPER 30S FOR LATER SHIFTS TO ASSESS. SOME WET SNOW MIXING AT TIMES
KEPT NW 1/4 BUT ANY AMOUNTS SHOULD NOT ACCUMULATE AND UNLESS AMOUNTS
ARE SIGNIFICANT...NEEDED FOR EVAPORATIVE COOLING...SNOW MAY NOT OCCUR
AT ALL FOR LATER SHIFTS TO REASSESS. MINS HAVE RAISED 2 TO 4
DEGREES AND SOME LOCATIONS MAY NEED TO BE UPPED A COUPLE MORE DEGREES
TO CONSIDER. FRIDAY...KEPT WITH CLOUDS AND AREAS OF COLD RAIN HIGHS
MAINLY 45 TO 50F. IF CLEARING MOVES IN FASTER...MAX TEMPERATURES ARE
TOO COOL.
THURSDAY NIGHT THROUGH FRIDAY NIGHT...LARGE DIURNAL TRENDS SUGGESTED
WITH BL TEMPS SUGGESTING MINS MAY NEED FURTHER LOWERING FOR A HARD
FREEZE MOST LOCATIONS. FRIDAY...STRONG BL MIXING WITH APRIL SUNSHINE
SUGGEST HIGHS MAY NEED TO BE UPPED 2 TO 3 DEGREES FOR LATER SHIFTS
TO EVALUATE. FRIDAY NIGHT...CONCERN AS SLOWER SYSTEM SUGGESTS GOOD
RADIATIONAL COOLING AND LIGHT WINDS MAY NEED COLDER MINS.
SATURDAY THROUGH MONDAY...SLOWER SYSTEM SUGGESTED WITH HIGHS SATURDAY
MAY NEED TO BE UPPED BY UP TO 5 DEGREES IF CLOUDS ARE DELAYED AND
POPS. LOCAL TECHNIQUES SUGGESTS THIS MAY BE THE CASE. SLOW MOVING
CLOSED SYSTEM TO PASS SUNDAY INTO MONDAY WITH SEASONABLY MODERATE
TO LOW END HEAVY AMOUNTS UP TO LOCALLY NEAR 1 INCH OVER 36-48 HR
PERIOD TO LIMIT ANY HYDROLOGIC RISK. SFC LOW TRACK TO PASS JUST
SOUTH OVER FAR SE SECTIONS TO MAKE FOR WIDESPREAD RAINS WITH SOME
SNOW MIXING IN LATE AS SYSTEM DEPARTS BUT NOT ENOUGH BL COLD AIR TO
SUGGESTS ANY DECENT SNOW ACCUMULATIONS ATTM.
TUESDAY...SEASONABLY COLD AND DRY WITH BL TEMPS SUGGESTING
TEMPERATURES MAY NEED LOWERING 5+ DEGREES OR MORE IF CANADIAN HIGH
PRESSURE SLIDES INTO REGION. ..NICHOLS..
&&
.AVIATION...
EXPECT A MAINLY MVFR STRATUS DECK TO WRAP OVER ALL TERMINALS FROM
THE WEST THIS EVENING. SOME SNOW SHOWERS MAY BE IN THE VCNTY OF THE
CID AND DBQ TERMINALS AFTER 02Z...AND LAST THROUGH 07Z OR SO. BRISK
SOUTHWEST SFC WINDS WILL CONTINUE TO GUST UP TO 25 KTS WELL INTO
THE EVENING. CLEAR OUT FROM SOUTHWEST-TO-NORTHEAST EXPECTED AFTER
10Z TONIGHT. ..12..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
12/NICHOLS
Hazardous weather outlook, Mar 31, 3:53 AM CST, 20 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
453 AM CDT TUE MAR 31 2009
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-011000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
453 AM CDT TUE MAR 31 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
SHOWERS WILL MOVE ACROSS THE AREA THIS MORNING AHEAD OF A COLD
FRONT DUE TO MOVE THROUGH THE OUTLOOK AREA THIS MORNING. WINDY
CONDITIONS WILL FOLLOW THIS FRONT THIS AFTERNOON. SOUTHWEST WINDS
WILL BLOW AT 20 TO 30 MPH WITH GUSTS OF 35 TO 40 MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK.
A WEAK STORM SYSTEM WILL AFFECT THE AREA WEDNESDAY NIGHT INTO
THURSDAY. THIS STORM SYSTEM SHOULD PRODUCE RAIN OR A RAIN SNOW MIX.
HOWEVER...ANY ACCUMULATIONS SHOULD BE A DUSTING AT BEST.
THERE ARE INDICATIONS THAT ANOTHER...POSSIBLY SIGNIFICANT STORM
SYSTEM WILL AFFECT THE MIDWEST NEXT WEEKEND. AT THIS TIME IT IS TOO
EARLY TO KNOW THE STORM TRACK OR PRECIPITATION TYPE. HOWEVER...IF
CURRENT INFORMATION IS CORRECT...THIS STORM SYSTEM WILL HAVE THE
POTENTIAL TO BRING ANOTHER ROUND OF HEAVY PRECIPITATION TO THE
MIDWEST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
Flood, Rock Island
- When
- April 1, 12:00 AM CST to April 5, 11:00 AM CST
- Where
- Rock Island County, 2.02 mi WSW of Rock Is to 2.53 mi WSW of Milan
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.494, -90.618
Heavy rains on March 24th resulted in the Rock River at Joslin and Moline going above their respective moderate flood stage levels during the last week of March. They were still in moderate flooding at the beginning of April. The stage at Joslin fell below its 14 foot moderate flood stage level around midday on April 5. The stage at Moline fell below its 13 foot moderate flood stage level around midday on April 4.
Flood, Henry
- When
- April 1, 12:00 AM CST to April 5, 11:00 AM CST
- Where
- Henry County, 2.95 mi N of Sunny Hill to 2.21 mi WNW of Green Rock
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.443, -90.432
Heavy rains on March 24th resulted in the Rock River at Joslin and Moline going above their respective moderate flood stage levels during the last week of March. They were still in moderate flooding at the beginning of April. The stage at Joslin fell below its 14 foot moderate flood stage level around midday on April 5. The stage at Moline fell below its 13 foot moderate flood stage level around midday on April 4.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Florida, April 1 to 6, 20091 death · $3.7 million · 3 events
- Flooding in North Dakota, April 1 to 25, 2009$8.9 million · 24 events
- Drought in Texas, April 1 to 30, 2009$3.0 million · 3 events
- Drought in Texas, April 1 to 30, 2009$425,000 · 19 events
- Wildfire and High Wind in Texas, April 1 to 2, 2009$165,000 · 58 kt wind · 16 events
- Flooding in South Dakota, April 1 to 30, 2009$125,000 · 2 events
- Flooding in North Dakota, April 1 to 30, 2009$45,000 · 9 events
- Flooding in Minnesota, April 1 to 27, 2009$35,000 · 7 events
- High Wind and Strong Wind in New Mexico, April 1, 2009$35,000 · 70 kt wind · 2 events
- Flooding and Hail in Florida, April 1 to 5, 2009$11,000 · 50 kt wind · 20 events
- Flooding and Hail in Georgia, April 1 to 12, 20091.75 in hail · 20 events
- Drought in Texas, April 1 to 30, 200918 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164714, 164715.